|mytochondrial toxicity and fatigue - are there tests and treatments?
Mar 4, 2003
I am HIV+ for 15 years, on medication for the last three. Over the last year, i have had increasingly debilitating fatigue, and mytochondrial toxicity has been suggested as a possibility but I can't find much information regarding tests and treatments. My doctor has ruled out anemia, and hepatitis, and i'm taking oxandrin and androgel to offset low testosterone. Any opinion/info regarding mytochondrial toxicity you could provide would be of great benefit, as many of us are hearing or seeing this term in print but lack any idea what its about and what can be done to help.
thanks! exhausted in ny
Response from Dr. Frascino
Hello Exhausted in NY,
Mitochondrial toxicity is certainly a very hot topic these days. Unfortunately, it's not easily explained, and we have much to learn about how to diagnose and treat it.
Let me try to fill you in on what we know so far. You can think of mitochondria as little power plants. (No, not like the marijuana you are growing on the windowsill; I mean real energy-producing power factories!) Mitochondria are considered the energy-producing components of the cell. It takes hundreds to thousands of these little guys to power up a single cell. An analogy might be the numerous power companies that are needed to provide enough power for a city like Las Vegas or a whole country like the United States. Various cells in the body require different amounts of mitochondria, depending on how much energy they require to function. For instance, Las Vegas would require loads of power for all those lights and the all-night activity that "Sin City" is famous for. On the other hand, some sleepy little towns in the Midwest, where everyone goes to bed at 9 o'clock right after watching their favorite rightwing pseudo-religious wing-nut tel-evangelist on the tube, may require a lot less power.
In the body, muscle, liver, nerve, and fat cells require loads of energy (Vegas) and have hundreds to thousand of mitochondria per cell. Red blood cells, on the other hand, have none (the Amish country?).
Because of the extraordinary number of mitochondria we all possess, cells can afford to lose some, but only to a certain point. When that threshold is reached, the cells lose energy and stop functioning properly. This is the presumed basis for a variety of mitochondrial diseases. If you'd like to read a medical review, try Lancet 1999;354 (suppl 1): 17-21.
Now you may be wondering what all this has to do with your HIV disease and fatigue, right? Good question! I'm glad you asked! Here's some of what we know.
Our HIV meds may mess up our mitochondria. This gets a bit complex, but the basic idea is that we take meds called NRTIs (nucleoside reverse transcriptase inhibitors). These meds are chemical derivatives of DNA. HIV reproduces by replicating its DNA in the cells that it infects. NRTI's interfere with this replication process. The problem is that mitochondria have DNA as well. Mitochondrial DNA replication might be affected the same way as viral DNA. See the potential problem? Getting even a bit more complex here, it appears that mitochondrial DNA polymerase gamma is much more sensitive to this than other mitochondrial DNA's. So "mitochondrial toxicity" occurs when NRTI's inadvertently inhibit our mitochondria from reproducing, essentially shutting down our power plants. No power means no energy.
Although all NRTI's can affect mitochondria, they do not do so to the same degree. Studies now suggest the "d" drugs (ddC, d4T, ddI) are the worst offenders, but this is still under active investigation.
Mitochondrial toxicity can manifest itself in different ways. It's been blamed for hepatic steatosis (fatty liver problem), lactic acidosis, myopathy (muscle problem), peripheral neuropathy (nerve problem), and even lipodystrophy. Whether this will ultimately prove to be a true link will require further investigation. Stay tuned!
Treatment? For severe cases, NRTI's are stopped. Some medications are also being tried, including Carnitine, vitamin B complex, and coenzyme Q, for example.
Work closely with your HIV specialist, if you think you have mitochondrial toxicity, and don't make any changes in your medication without checking with him/her first!
Also, check out other causes for your debilitating fatigue. For instance, is your blood testosterone level back in the normal range on your current dose of AndroGel?
Hope this helps clarify things. Good luck.
treatment of human parvovrius
- Coated Tongue After Topping Without Condom Does It Mean I Have HIV
- Cold Feet After Anal Sex Top Sign Of HIV AIDS
- Itchy Skin After Touching Skin Sign Of HIV AIDS
- Swollen Lymph Glands After Touching Penis Worried I Have HIV
- Vomiting After Receiving Oral Sex Worried I Have HIV
- White Discharge After Insertive Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.